Illicit fentanyl has RCMP concerned

By

A PHP Error was encountered

Severity: Notice

Message: Trying to get property of non-object

Filename: articles/article.php

Line Number: 15

March 26, 2015 8:15 AM

Police and health officials in Alberta say they are growing more concerned about the illegal use of the painkilling drug fentanyl.

“In the province of Alberta, fentanyl has contributed to or caused more than 100 deaths in 2014 (as indicated by preliminary numbers), which is a significant increase from six deaths in 2011,” the RCMP said in a news release.

Last month, police in Lloydminster seized over 750 fentanyl pills as part of a major three-person bust that involved narcotics, cash and illegally-owned firearms. Since April 2014, the RCMP has seized more than 88,000 fentanyl tablets throughout Alberta.

Fentanyl, which often goes by the street names ‘greenies,’ ‘green monsters’ and ‘green beans,’ has seen its popularity grow rapidly over the past five years. It has a similar physical appearance to OxyContin, and is sometimes sold as such to unsuspecting users.

“No matter what you think you’re buying, when it comes to street drugs, you really don’t ever know what you’re getting,” said Dr. Mark Yarema, medical director of Alberta’s Poison and Drug Information Service and an emergency medicine physician.

Fentanyl is said to be up to 20 times more potent than OxyContin and about 100 times stronger than morphine, two other popular painkillers in the opioid drug family.

“None of my police officers want to notify someone of the death of their loved one, especially when it could have been prevented,” said Alberta RCMP Commanding Officer, Deputy Commissioner Marianne Ryan.

Pharmaceutical companies legally produce fentanyl for medical patients dealing with severe pain from surgery or cancer. Illicit fentanyl is produced in underground drug labs and distributed as pills or powder on the streets.

Fentanyl’s side effects can include chest pain, difficulty with speaking, dizziness and fainting. Meanwhile, symptoms of an overdose may include cold and clammy skin, seizures, severe drowsiness, pinpoint pupils of the eyes, troubled breathing, slow heartbeat and death.

More News

LCSD hosts archbishop

The Lloydminster Catholic School Division (LCSD) had a special guest this week, as Archbishop Richard Smith toured multiple schools. more »

Falk talks first session in House of Commons

Battlefords-Lloydminster member of Parliament Rosemarie Falk is back in her constituency for the summer. She held a summer office open house this week for people to have a tour, drop by for a conversation,… more »

Health council opens channels

We have your back on healthcare. That’s what the Yellowhead East Health Advisory Council (HAC) told local and area residents during its latest meeting at the Lloydminster Hospital on June 20. more »

more »